Illinois, 2008

Blizzard in Illinois, December 21, 2008

December 21, 2008 · NWS LOT · 11 events in 11 counties and zones

Blizzard conditions developed during the early morning of December 21st and continued through the early evening hours. Many areas received new snowfall of 1 to 2 inches during the evening of December 20th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Blizzard conditions developed during the early morning of December 21st and continued through the early evening hours. Many areas received new snowfall of 1 to 2 inches during the evening of December 20th. This fresh snowfall was blown around by winds gusting to 40 mph, which caused visibilities to drop to near zero in many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 20, 11:00 PM CST, 2 hours earlier.

Area forecast discussion, Dec 20, 11:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1100 PM CST SAT DEC 20 2008

.DISCUSSION...
620 PM CST

ARCTIC FRONT IS APPROACHING THE MISSISSIPPI RIVER AT 6 PM THIS
EVENING WITH SEVERAL OBSERVATION STATIONS ACROSS EASTERN IOWA
REPORTING SOME GUSTS TO 35 TO 40 MPH FOR A BRIEF TIME IMMEDIATELY
BEHIND THE FRONT. RADAR IMAGERY ALSO INDICATES A MORE FOCUSED SNOW
BAND ASSOCIATED WITH THE FRONTAL BOUNDARY. THE COMBINATION OF THIS
SNOW AND THE STRONG WINDS IMMEDIATELY BEHIND THE FRONT WILL LIKELY
CREATE VERY LIMITED VISIBILITIES OF A QUARTER OF A MILE OR LESS
FOR A BRIEF ONE TO TWO HOUR PERIOD LATE THIS EVENING INTO THE
OVERNIGHT HOURS AND NEAR BLIZZARD CONDITIONS AS THE FRONT TRACKS
FROM WEST TO EAST ACROSS THE AREA. ALTHOUGH SNOW ACCUMULATIONS
WILL BE MINOR FOR THE DOWNTOWN CHICAGO AREA AND EXTENDING
SOTUHWARD TO THE INTERSTATE 80 CORRIDOR WILL LIKELY EXPAND THE
WINTER WEATHER ADVISORY IN THE NEXT HOUR TO INCLUDE INTERSTATE 80
COUNTIES ALONG WITH COOK AND DUPAGE COUNTY...WITH A PERIOD OF VERY
LIMITED VISIBILITIES EXPECTED DUE TO SNOW/BLOWING SNOW.

MARSILI

&&

.PREV DISCUSSION...
344 PM CST

APPARENTLY MOTHER NATURE HAS COME TO THE CONCLUSION THAT WHAT SHE
THREW AT US LAST WINTER WASNT ENOUGH TO CHASE AWAY ALL OF THE
WINTER HATERS...AS SHES PUT UP AN EVEN MORE VALIANT EFFORT SO
FAR THIS WINTER FORECAST CHALLENGES TODAY REVOLVE AROUND
WIND/WIND CHILLS/SNOW/BLOWING SNOW NEXT 24-36 HOURS...THEN
ATTENTION QUICKLY TURNS TO THE NEXT WINTER STORM THAT SEEMS TO BE
SHAPING UP FOR LATE MON NIGHT THRU WEDNESDAY.

FIRST THINGS FIRST...LIGHT TO OCCASIONALLY MODERATE SNOW WILL
OVERSPREAD THE AREA IN ADVANCE OF WHAT APPEARS TO BE A PRETTY
POTENT VORT MAX ROTATING AROUND THE BASE OF STRONG UPPER LOW
MOVING TOWARD THE AREA. VSBYS HAVE CONSISTENTLY BEEN BELOW 2SM AND
DOWN TO 1/2SM OR LOWER AT TIMES WITH THE SNOW ACROSS IA...BUT
THERE ALSO HAS BEEN SOME LIGHT FOG HELPING KNOCK VSBYS DOWN.
SYSTEM IS FAIRLY MOISTURE STARVED SO REALLY THINKING THAT SNOWFALL
TOTALS WILL BE IN THE NEIGHBORHOOD OF AN INCH...WITH AN ISOLATED 2
INCH TOTAL NOT COMPLETELY OUT OF THE QUESTION.

WHILE SNOWFALL AMOUNTS WILL NOT BE ANYTHING TO WRITE HOME
ABOUT...ITS NOT GOING TO TAKE MUCH SNOW TO START CAUSING PROBLEMS
WITH BLOWING/DRIFTING. HAVE ALREADY UPGRADED WATCH TO WINTER
WEATHER ADVISORY FOR NORTH CENTRAL AND FAR NORTHEAST ILLINOIS AND
WILL CONTINUE WITH AN ADVISORY FOR NOW...BUT HITTING CONDITIONS
PRETTY HARD. AS ALLUDED TO IN THE MORNING UPDATED AFD THERE IS A
POTENTIAL FOR GROUND BLIZZARD CONDITIONS TO DEVELOP AS EARLY AS
SUNDAY MORNING IF WE GET ENOUGH SNOW...AND THE EVENING SHIFT MAY
WELL NEED TO  UPGRADE PORTIONS OF THE ADVISORY TO A BLIZZARD
WARNING.

ARCTIC FRONT WILL SWEEP ACROSS THE CWA LATE THIS EVENING AND
DURING THE EARLY PORTIONS OF THE OVERNIGHT HOURS. TEMPERATURES
WILL BEGIN TO DROP PRECIPITOUSLY IN THE WAKE OF THE FRONT WITH
TEMPS GETTING DOWN NEAR/BELOW ZERO BY EARLY MORNING SUNDAY. WINDS
WILL QUICKLY PICK UP BEHIND THE FRONT WITH GUSTS TO 30 OR 40 MPH
BY SUNRISE. SURFACE LOW IS THEN FORECAST TO DEEPEN OVER LAKE HURON
SUNDAY WHICH SHOULD CAUSE GRADIENT TO TIGHTEN EVEN MORE AND EXPECT
WINDS TO SOLIDLY GUST TO BETWEEN 40-45 MPH. THE HEART OF THE
ARCTIC AIRMASS WILL BE OVERHEAD SUNDAY WITH H8 TEMPS OF 22-26C
BELOW DURING THE DAY...WHICH SHOULD KEEP TEMPS FROM RECOVERING
MUCH IF AT ALL ON SUNDAY. WIND CHILLS WILL LIKELY HOVER BETWEEN
20-30F BELOW ZERO MOST OF THE DAY SUNDAY...WITH A FEW SPOTS
PROBABLY DIPPING BELOW -30F AT TIMES...BUT ADVISORY SHOULD
GENERALLY COVER THE SITUATION.

HEART OF THE ARCTIC AIRMASS LIFTS OUT SUNDAY NIGHT INTO MONDAY AND
WINDS SHOULD STAY UP...SO EVEN WITH SKIES CLEARING A BIT LATE
DONT THINK WELL SEE LOW TEMPT GET OUT OF HAND.
UNFORTUNATELY...LIGHT WINDS AND SNOW COVER SHOULDNT ALLOW FOR TOO
MUCH RECOVERY IN TEMPS FOR HIGHS MONDAY AND DID UNDERCUT GUIDANCE
A FEW DEGREES. MONDAY NIGHT WINDS TURN SOUTHERLY AND SKIES CLOUD
OVER IN ADVANCE OF THE NEXT SYSTEM WHICH SHOULD CAUSE TEMPS TO
RISE SLOWLY THROUGH THE NIGHT.

SPEAKING OF THE NEXT SYSTEM...THE NEXT ACCUMULATING SNOW IS
PENCILED IN FOR A LATE MONDAY NIGHT ARRIVAL. LOW LEVEL FLOW IS
FORECAST TO BACK AND STRENGTHEN AS HEIGHT FALLS OVERSPREAD THE
PLAINS/MIDWEST IN ADVANCE OF THE NEXT SHORTWAVE. BACKING/INCREASING
SHOULD RESULT IN STRENGTHENING ISENTROPIC ASCENT AND GRADUAL
DEVELOPMENT OF SNOW AS ATMOSPHERE SATURATES FROM THE TOP DOWN.
MODELS ALL GENERALLY AGREE ON THIS SCENARIO WITH JUST SOME TIMING
DIFFERENCES AS TO WHEN THE SNOW STARTS. TYPICALLY WAA SNOWS STARTS
UP A BIT AHEAD OF SCHEDULE SO SIDED WITH THE QUICKER GFS AND
RAMPED UP POPS TO MID/HIGH RANGE CHANCE LATE MON NIGHT. WARM AIR
ADVECTION PRECIP SHOULD CONTINUE THROUGH THE DAY TUESDAY WITH
SEVERAL INCHES OF SNOW POSSIBLE.

UNFORTUNATELY...MODELS BEGIN TO DIVERGE AT THIS POINT WITH THE
ECMWF/GEM AND ESPECIALLY THE NOGAPS MUCH MORE AMPLIFIED WITH THE
MAIN UPPER TROUGH HANGING BACK TO THE WEST...WHILE THE GFS IS
FASTER AND WEAKER WITH THE SYSTEM. THE MORE AMPLIFIED SOLUTIONS
WOULD LIKELY ALLOW FOR TEMPS ABOVE THE SHALLOW ARCTIC AIRMASS TO
CLIMB ABOVE FREEZING...SETTING UP THE POTENTIAL FOR MORE FRZ
RAIN/SLEET...ESPECIALLY OVER OUR SOUTHERN CWA. IF THE LESS
AMPLIFIED GFS SOLUTION VERIFIES THEN COLUMN MAY STAY COLD ENOUGH
FOR ALL SNOW THROUGH THE DAY TUESDAY.

THE EVOLUTION OF THINGS BEYOND TUESDAY GET REALLY HAIRY. THE MORE
AMPLIFIED ECMWF WOULD LIKELY MEAN A CONTINUATION OF PRECIP THROUGH
TUESDAY NIGHT WITH THREAT FOR ICING SPREADING NORTHWARD INTO THE
REMAINDER OF THE CWA BEFORE COLD FRONT MOVES THRU AND A SWITCH
OVER TO SNOW OCCURS. LESS AMPLIFIED 12Z GFS HAS SECONDARY WEAK
SHORTWAVE ZIPPING THROUGH TUESDAY NIGHT WITH SOME MORE LIGHT SNOW
BEFORE PRECIP ENDS WEDNESDAY. THE 12Z GFS ENSEMBLES SEEM TO FAVOR
A SLOWER MORE AMPLIFIED SOLUTION...CLOSER TO THE 12Z ECMWF...SO
KEPT HIGHER POPS GOING TUESDAY NIGHT INTO WEDNESDAY. WOULD LIKE TO
SEE MORE MODEL CONSISTENCY BEFORE GETTING TOO WOUND UP ABOUT A BIG
WINTER STORM...BUT REGARDLESS OF THE MODEL CHOICE IT DOES APPEAR
AS THOUGH AT LEAST ANOTHER ADVISORY LEVEL ACCUMULATING WINTER
EVENT IS IN THE OFFING FOR LATE MON NIGHT THROUGH TUESDAY.

FAR TOO BUSY THIS MORNING TO SPEND ANY TIME ON THE EXTENDED
GRIDS...SO WENT WITH THE HPC SOLUTION.

IZZI

&&

.AVIATION...DISCUSSION REGARDING 06Z TAFS...

1100 PM CST

LIGHT SNOW HAS MOVED EAST OF THE AREA.  HOWEVER...A STRONG COLD
FRONT IS SWEEPING ACROSS NORTHEAST ILLINOIS AND WILL CLEAR MOST
ILLINOIS LOCATIONS BY THE STRT OF THE PERIOD AT 06Z.  THE FRONT
SHOULD BE EAST OF THE VPZ AREA BY 08Z.  AS THE FRONT MOVES
THROUGH...WINDS WILL SHIFT TO DUE W AND INCR TO NR 20 KTS WITH FQT
GUSTS TO NR 30 KT.  THIS WILL RESULT IN IFR VISIBILITIES IN BLOWING
SNOW FOR ABOUT 2 HRS FOLLOWING FROPA.  LOWEST VIS IS EXPECTED ACROSS
OPEN AREAS OF N CNTRL AND EXTRM NRN IL WHERE EXISTING SNOW PACK IS
LOOSE.  AFTER INITIAL BURST OF WLY WINDS...SPEEDS ARE EXPECTED TO
SUBSIDE A BIT OVERNIGHT...THEN INCR AGAIN EARLY SUNDAY MORNING AS A
DEEP UPR LVL LOW PRESSURE CENTER APCHS FROM THE NRN PLAINS STAS.
THIS WIL ELEVATE WNWLY SFC WINDS BACK UP TO ARND 20 KTS WITH FQT
GUSTS TO NR 40 KTS BY AFTN.  IN ADDITION...AS THIS UPR SYS
NEARS...MORE LIGHT SNOW IS EXPECTED TO DVLP.  THE COMBO OF VERY
LIGHT FALLING SNOW AND BLOWING SNOW WILL AGAIN REDUCE VISIBILITIES
TO IFR CAT.  CIGS TO SCT OUT OVERNIGHT...THEN QUICKLY FILL BACK IN
BY 12Z WITH LOW RANGE MVFR COLD AIR STRATUS.

WINDS AND VIS WILL IMPROVE SUNDAY EVENING AS THE UPR LOW PASSES OFF
TO THE NE AND LLVL COLD ADVECTION STARTS TO EASE A BIT.

MERZLOCK

&&

.MARINE...

228 PM...OVERALL...NOT MANY CHANGES FROM GOING FORECAST/GRIDS.
WEAK LOW PRESSURE NEAR WESTERN KENTUCKY...WITH A TROUGH OF LOW
PRESSURE EXTENDING NORTH INTO MN/WI...WILL MOVE NORTHEAST TO
SOUTHERN MICHIGAN BY SUNDAY MORNING AND BEGIN TO DEEPEN. THIS LOW
WILL THEN BE ABSORBED BY LOW PRESSURE DEVELOPING JUST OFF THE NEW
ENGLAND COAST SUNDAY NIGHT. BITTERLY COLD AIR WILL SPREAD ACROSS
THE SOUTHERN LAKES LATE TONIGHT AND SUNDAY BEHIND THIS SYSTEM
ALONG WITH A TIGHT PRESSURE GRADIENT BETWEEN THE DEEPENING LOW
PRESSURE AND LARGE STRONG HIGH PRESSURE ACROSS THE PLAINS. GALES
TO DEVELOP FIRST ACROSS THE SOUTHERN HALF OF LAKE MICHIGAN THEN
SLOWLY SPREAD NORTH SUNDAY. CURRENT HEADLINES ACROSS THE LAKE
APPEAR ON TRACK WITH GALES DEVELOPING OVER FAR NORTHERN LAKE
MICHIGAN SUNDAY AFTERNOON. AS A RESULT...WILL UPGRADE THE GALE
WATCH TO A WARNING THERE. GRADIENT WILL BE THE STRONGEST ACROSS
THE SOUTHERN PART OF THE LAKE AND LATEST SOUNDINGS SUGGEST 45KTS
CERTAINLY POSSIBLE BY SUNDAY AFTERNOON. AIR TEMPS DROPPING IN THE
LOWER TEENS...IF NOT COLDER...THUS HEAVY FREEZING SPRAY WARNING
LOOKS REASONABLE AS WELL. HIGH PRESSURE SLIDES SOUTHEAST ACROSS
THE OHIO VALLEY MONDAY AND MONDAY NIGHT. GALES DIMINISH MONDAY
MORNING WITH WINDS TURNING SOUTHERLY MONDAY NIGHT BUT THEN
INCREASING AGAIN TO 30KTS TUESDAY/TUESDAY NIGHT AS GRADIENT
TIGHTENS ACROSS THE WESTERN LAKES. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012 UNTIL 6 PM SUNDAY.

     WIND CHILL ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039...3 AM SUNDAY TO NOON MONDAY.

     WINTER WEATHER ADVISORY...ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022 UNTIL 6 AM SUNDAY.

IN...WIND CHILL ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019...3 AM
     SUNDAY TO NOON MONDAY.

     WINTER WEATHER ADVISORY...INZ001-INZ002 UNTIL 6 AM SUNDAY.

LM...GALE WARNING...LMZ080-LMZ366-LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-
     LMZ675-LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-
     LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...3 AM
     SUNDAY TO 9 AM MONDAY.

     HEAVY FREEZING SPRAY WARNING...LMZ080-LMZ366-LMZ565-LMZ567-
     LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-
     LMZ872-LMZ874-LMZ876-LMZ878...3 AM SUNDAY TO 9 AM MONDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ563...NOON SUNDAY TO 9
AM
     MONDAY.

     HEAVY FREEZING SPRAY WARNING...LMZ740-LMZ741-LMZ742-LMZ743-
     LMZ744-LMZ745...3 AM SUNDAY TO 4 AM MONDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WINTHROP HARBOR TO GARY IN
UNTIL 3 AM
     SUNDAY.

&&
Hazardous weather outlook, Dec 20, 4:03 PM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
403 PM CST SAT DEC 20 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
403 PM CST SAT DEC 20 2008 /503 PM EST SAT DEC 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

SNOW WILL ACCUMULATE AN INCH OR TWO THIS EVENING...PARTICULARLY
NORTH OF INTERSTATE 80.

STRONG WEST WINDS WILL GUST TO BETWEEN 30 AND 40 MPH BY LATE
TONIGHT...RESULTING IN CONSIDERABLE BLOWING AND DRIFTING OF THE
FRESHLY FALLEN SNOW. THE STRONG WINDS WILL ALSO RESULT IN WIND
CHILLS OF 20 TO 30 BELOW ZERO BY LATE TONIGHT...PARTICULARLY OVER
NORTH CENTRAL ILLINOIS.

ICE JAM RIVER FLOODING WILL REMAIN POSSIBLE THROUGH
TONIGHT...PARTICULARLY ON THE FOX...ROCK...AND KISHWAUKEE RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WEST WINDS WILL CONTINUE TO GUST TO BETWEEN 35 AND 45 MPH THROUGH
THE DAY SUNDAY RESULTING IN WIND CHILLS OF 20 TO 30 DEGREES BELOW
ZERO. THE STRONG WINDS WILL ALSO RESULT IN CONSIDERABLE BLOWING
AND DRIFTING OF THE FRESHLY FALLEN SNOW...PARTICULARLY IN OPEN
AREAS WHERE NEAR BLIZZARD CONDITIONS MAY DEVELOP.

ACCUMULATING SNOW...AND POSSIBLY ICE...CAN BE EXPECTED LATE MONDAY
NIGHT CONTINUING INTO TUESDAY NIGHT OR WEDNESDAY ACROSS MUCH OF
THE OUTLOOK AREA. SOME POTENTIAL DOES EXIST FOR SIGNIFICANT
ACCUMULATIONS TO OCCUR.

BITTERLY COLD TEMPERATURES WILL LIKELY RESULT IN ADDITIONAL ICE
FORMATION ON AREA RIVERS...WHICH COULD LEAD TO ICE JAM FLOODING
AS ICE FORMS AND IS DISLODGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-212215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
403 PM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

HAZARDOUS WINDS AND WAVES ARE LIKELY ALONG THE ILLINOIS SHORE
THROUGH THIS EVENING. LATER TONIGHT GALE FORCE WINDS AND
HAZARDOUS WAVES WILL DEVELOP ALONG BOTH THE ILLINOIS AND INDIANA
NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS...HAZARDOUS WAVES AND HEAVY FREEZING SPRAY ARE
LIKELY SUNDAY AND SUNDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
403 PM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS AND FREEZING SPRAY WILL DEVELOP OVER THE
SOUTHERN
TWO THIRDS OF LAKE MICHIGAN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE LIKELY SUNDAY
THROUGH MONDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Local storm report, Dec 20, 9:18 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
918 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             BATAVIA                 41.85N 88.30W
12/20/2008  M0.2 INCH        KANE               IL   CO-OP OBSERVER

            SNOWFALL THROUGH 6 PM. STILL SNOWING.

0600 PM     SNOW             BEECHER                 41.35N 87.61W
12/20/2008  M0.1 INCH        WILL               IL   CO-OP OBSERVER

            SNOWFALL THROUGH 6 PM. STILL SNOWING.

0600 PM     SNOW             CICERO                  41.84N 87.76W
12/20/2008  M0.4 INCH        COOK               IL   CO-OP OBSERVER

            SNOWFALL THROUGH 6 PM. STILL SNOWING.

0600 PM     SNOW             DOWNERS GROVE           41.80N 88.02W
12/20/2008  M0.4 INCH        DUPAGE             IL   CO-OP OBSERVER

            SNOWFALL THROUGH 6 PM. STILL SNOWING.

0600 PM     SNOW             LA GRANGE               41.81N 87.87W
12/20/2008  M0.7 INCH        COOK               IL   CO-OP OBSERVER

            SNOWFALL THROUGH 6 PM. STILL SNOWING.

0600 PM     SNOW             MELROSE PARK            41.90N 87.86W
12/20/2008  M0.5 INCH        COOK               IL   CO-OP OBSERVER

            TOTAL SNOWFALL THROUGH 6 PM. STILL SNOWING.

0600 PM     SNOW             NAPERVILLE              41.76N 88.15W
12/20/2008  M0.3 INCH        DUPAGE             IL   CO-OP OBSERVER

            TOTAL SNOWFALL THROUGH 6 PM. STILL SNOWING.

0600 PM     SNOW             OAK BROOK               41.84N 87.95W
12/20/2008  M0.4 INCH        DUPAGE             IL   CO-OP OBSERVER

            TOTAL SNOWFALL THROUGH 6 PM. STILL SNOWING.

0600 PM     SNOW             3 SE SOUTH BELOIT       42.45N 88.99W
12/20/2008  M1.2 INCH        WINNEBAGO          IL   CO-OP OBSERVER

            TOTAL SNOWFALL THROUGH 6 PM. STILL SNOWING.

0600 PM     SNOW             WILLOWBROOK             41.76N 87.95W
12/20/2008  M0.4 INCH        DUPAGE             IL   CO-OP OBSERVER

            TOTAL SNOWFALL THROUGH 6 PM. STILL SNOWING.

0600 PM     SNOW             BEACH PARK              42.42N 87.86W
12/20/2008  M0.5 INCH        LAKE               IL   CO-OP OBSERVER

            SNOWFALL THROUGH 6 PM. STILL SNOWING.

&&

NMARSILI
Local storm report, Dec 20, 9:40 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
940 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             MOUNT MORRIS            42.05N 89.43W
12/20/2008  M2.5 INCH        OGLE               IL   CO-OP OBSERVER

            SNOWFALL THROUGH 930 PM. STILL SNOWING.

&&

NMARSILI
Special weather statement, Dec 20, 9:59 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
959 PM CST SAT DEC 20 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
210600-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DUPAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...ROCKFORD...WOODSTOCK...WAUKEGAN...
OREGON...DIXON...DEKALB...AURORA...CHICAGO...OTTAWA...OSWEGO...
MORRIS...JOLIET...KANKAKEE...PONTIAC...WATSEKA...PAXTON...GARY...
VALPARAISO...MOROCCO...RENSSELAER...FOWLER
959 PM CST SAT DEC 20 2008 /1059 PM EST SAT DEC 20 2008/

...ARCTIC FRONT NOW MOVING INTO AREAS ALONG AND WEST OF INTERSTATE 39...
...BITTERLY COLD TEMPERATURES...NEAR BLIZZARD CONDITIONS AND
   DANGEROUS WIND CHILLS ON THE WAY...

AN STRONG COLD FRONT IS MOVING ACROSS NORTH CENTRAL ILLINOIS AND
WILL CONTINUE TO SWEEP EASTWARD ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA DURING THE OVERNIGHT HOURS. SNOW ACCUMULATIONS
OF 1 TO 2 INCHES HAVE OCCURRED IN ADVANCE OF THIS FRONT. AS THE
FRONT MOVES THROUGH WIND GUSTS OF 35 TO 40 MPH WILL PERSIST FOR A
COUPLE HOURS. THIS WILL RESULT IN AREAS OF HEAVY BLOWING SNOW AND
VISIBILITIES BEING REDUCED TO A QUARTER MILE OR LESS. NEAR
BLIZZARD CONDITIONS ARE BEING REPORTED FROM WESTERN LASALLE COUNTY
WITH SOME MOTORISTS REPORTING WHITE OUT CONDITIONS AND LOSS OF
DIRECTION. THESE CONDITIONS WILL SPREAD QUICKLY EASTWARD ACROSS
NORTHEAST ILLINOIS...THEN INTO NORTHWEST INDIANA AFTER
MIDNIGHT. WORST BLOWING AND DRIFTING OF SNOW WILL BE IN NORTH
CENTRAL AND EXTREME NORTHERN ILLINOIS WHERE THE SNOW PACK IS LOOSE
AND NOT ICE COVERED.

TRAVEL ACROSS THESE AREAS IS NOT RECOMMENDED.

WINDS ARE EXPECTED TO GUST TO 40 MPH AGAIN BY MID TO LATE MORNING
SUNDAY...WHICH WILL RESULT IN MORE BLOWING SNOW AND THE
POSSIBILITY OF GROUND BLIZZARD CONDITIONS ACROSS OPEN AREAS OF
NORTH CENTRAL AND EXTREME NORTHEAST ILLINOIS.

FOR AREAS ALONG AND SOUTH OF INTERSTATE 80...SIGNIFICANT ICE
ACCUMULATIONS REMAIN ON TREES AND POWER LINES FROM THURSDAY NIGHTS
ICE STORM. WINDY CONDITIONS MOVING INTO THE REGION TONIGHT AND
SUNDAY MAY RESULT IN MORE DAMAGE AS THESE ITEMS SNAP FROM THE
WEIGHT OF ICE...AND THE WIND...BRINGING THE POSSIBILITY OF
ADDITIONAL POWER OUTAGES...RESULTING IN A VERY DANGEROUS SITUATION
AS TEMPERATURES DROP TO NEAR OR BELOW ZERO.

PEOPLE SHOULD PREPARE FOR THE POSSIBILITY OF EXTENDED POWER
OUTAGES IN AREAS SOUTH OF INTERSTATE 80. HAVE A SUPPLY OF NON-
PERISHABLE FOODS THAT CAN BE PREPARED WITHOUT AN ELECTRIC STOVE OR
MICROWAVE. KEEP A BATTERY POWERED RADIO AND FLASHLIGHT IN WORKING
ORDER WITH EXTRA BATTERIES HANDY. HAVE CANDLES AND MATCHES
AVAILABLE. HAVE SOME KIND OF EMERGENCY HEATING EQUIPMENT AND
FUEL...DO NOT ATTEMPT TO HEAT YOUR HOME WITH A GAS STOVE.

KEEP TUNED TO LOCAL FORECASTS FOR FURTHER INFORMATION ON THIS STORM.

MERZLOCK
Special weather statement, Dec 20, 9:59 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
959 PM CST SAT DEC 20 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
210600-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DUPAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...ROCKFORD...WOODSTOCK...WAUKEGAN...
OREGON...DIXON...DEKALB...AURORA...CHICAGO...OTTAWA...OSWEGO...
MORRIS...JOLIET...KANKAKEE...PONTIAC...WATSEKA...PAXTON...GARY...
VALPARAISO...MOROCCO...RENSSELAER...FOWLER
959 PM CST SAT DEC 20 2008 /1059 PM EST SAT DEC 20 2008/

...ARCTIC FRONT NOW MOVING INTO AREAS ALONG AND WEST OF INTERSTATE
39...
...BITTERLY COLD TEMPERATURES...NEAR BLIZZARD CONDITIONS AND
   DANGEROUS WIND CHILLS ON THE WAY...

A STRONG COLD FRONT IS MOVING ACROSS NORTH CENTRAL ILLINOIS AND
WILL CONTINUE TO SWEEP EASTWARD ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA DURING THE OVERNIGHT HOURS. SNOW ACCUMULATIONS
OF 1 TO 2 INCHES HAVE OCCURRED IN ADVANCE OF THIS FRONT. AS THE
FRONT MOVES THROUGH WIND GUSTS OF 35 TO 40 MPH WILL PERSIST FOR A
COUPLE HOURS. THIS WILL RESULT IN AREAS OF HEAVY BLOWING SNOW AND
VISIBILITIES BEING REDUCED TO A QUARTER MILE OR LESS. NEAR
BLIZZARD CONDITIONS ARE BEING REPORTED FROM WESTERN LASALLE COUNTY
WITH SOME MOTORISTS REPORTING WHITE OUT CONDITIONS AND LOSS OF
DIRECTION. THESE CONDITIONS WILL SPREAD QUICKLY EASTWARD ACROSS
NORTHEAST ILLINOIS...THEN INTO NORTHWEST INDIANA AFTER
MIDNIGHT. WORST BLOWING AND DRIFTING OF SNOW WILL BE IN NORTH
CENTRAL AND EXTREME NORTHERN ILLINOIS WHERE THE SNOW PACK IS LOOSE
AND NOT ICE COVERED.

TRAVEL ACROSS THESE AREAS IS NOT RECOMMENDED.

WINDS ARE EXPECTED TO GUST TO 40 MPH AGAIN BY MID TO LATE MORNING
SUNDAY...WHICH WILL RESULT IN MORE BLOWING SNOW AND THE
POSSIBILITY OF GROUND BLIZZARD CONDITIONS ACROSS OPEN AREAS OF
NORTH CENTRAL AND EXTREME NORTHEAST ILLINOIS.

FOR AREAS ALONG AND SOUTH OF INTERSTATE 80...SIGNIFICANT ICE
ACCUMULATIONS REMAIN ON TREES AND POWER LINES FROM THURSDAY NIGHTS
ICE STORM. WINDY CONDITIONS MOVING INTO THE REGION TONIGHT AND
SUNDAY MAY RESULT IN MORE DAMAGE AS THESE ITEMS SNAP FROM THE
WEIGHT OF ICE...AND THE WIND...BRINGING THE POSSIBILITY OF
ADDITIONAL POWER OUTAGES...RESULTING IN A VERY DANGEROUS SITUATION
AS TEMPERATURES DROP TO NEAR OR BELOW ZERO.

PEOPLE SHOULD PREPARE FOR THE POSSIBILITY OF EXTENDED POWER
OUTAGES IN AREAS SOUTH OF INTERSTATE 80. HAVE A SUPPLY OF NON-
PERISHABLE FOODS THAT CAN BE PREPARED WITHOUT AN ELECTRIC STOVE OR
MICROWAVE. KEEP A BATTERY POWERED RADIO AND FLASHLIGHT IN WORKING
ORDER WITH EXTRA BATTERIES HANDY. HAVE CANDLES AND MATCHES
AVAILABLE. HAVE SOME KIND OF EMERGENCY HEATING EQUIPMENT AND
FUEL...DO NOT ATTEMPT TO HEAT YOUR HOME WITH A GAS STOVE.

KEEP TUNED TO LOCAL FORECASTS FOR FURTHER INFORMATION ON THIS STORM.

MERZLOCK
Local storm report, Dec 20, 10:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1058 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     SNOW             BELVIDERE               42.25N 88.85W
12/20/2008  M2.2 INCH        BOONE              IL   TRAINED SPOTTER

            TOTAL SNOWFALL. SNOW HAS ENDED.

&&

NMARSILI
Local storm report, Dec 21, 12:23 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1223 AM CST SUN DEC 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     SNOW             BURBANK                 41.74N 87.77W
12/21/2008  M1.2 INCH        COOK               IL   CO-OP OBSERVER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard. Local standard time, as filed.

Blizzard, Winnebago

When
December 21, 1:00 AM CST to 6:00 PM CST
Where
Winnebago forecast zone
Reported by
Law Enforcement
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Blizzard, Boone

When
December 21, 1:00 AM CST to 6:00 PM CST
Where
Boone forecast zone
Reported by
Law Enforcement
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Blizzard, Lee

When
December 21, 1:00 AM CST to 6:00 PM CST
Where
Lee forecast zone
Reported by
Law Enforcement
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Blizzard, Ogle

When
December 21, 1:00 AM CST to 6:00 PM CST
Where
Ogle forecast zone
Reported by
Law Enforcement
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Blizzard, De Kalb

When
December 21, 1:00 AM CST to 6:00 PM CST
Where
De Kalb forecast zone
Reported by
Law Enforcement
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Blizzard, McHenry

When
December 21, 1:00 AM CST to 6:00 PM CST
Where
McHenry forecast zone
Reported by
Law Enforcement
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Blizzard, Kane

When
December 21, 1:00 AM CST to 6:00 PM CST
Where
Kane forecast zone
Reported by
Law Enforcement
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Blizzard, Kendall

When
December 21, 1:00 AM CST to 6:00 PM CST
Where
Kendall forecast zone
Reported by
Law Enforcement
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Blizzard, Grundy

When
December 21, 1:00 AM CST to 6:00 PM CST
Where
Grundy forecast zone
Reported by
Law Enforcement
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Blizzard, Will

When
December 21, 1:00 AM CST to 6:00 PM CST
Where
Will forecast zone
Reported by
NWS Employee

Blizzard, La Salle

When
December 21, 1:00 AM CST to 6:00 PM CST
Where
La Salle forecast zone
Reported by
Law Enforcement
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143196, 143197, 143198, 143199, 143200, 143201, 143202, 143203, 143204, 143205, 143206.